New Mexico, 2008

Tornado in New Mexico, September 11, 2008

September 11, 2008 · NWS ABQ · 1 event in 1 county or zone

Abundant moisture associated with the remnants of tropical storm Lowell resulted in tropical funnel development which touched down briefly near Vaughn.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Abundant moisture associated with the remnants of tropical storm Lowell resulted in tropical funnel development which touched down briefly near Vaughn.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 11, 2:05 PM MST, 2 hours 43 minutes earlier.

Area forecast discussion, Sep 11, 2:05 PM MST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
305 PM MDT THU SEP 11 2008

.DISCUSSION...
ENOUGH MOISTURE/PCPN STREAMING NORTHWARD FROM REMNANTS OF LOWELL
THAT FLASH FLOOD WATCH WILL BE ISSUED FROM 22Z TODAY TO 00Z SAT FOR
AREAS ALONG AND SOUTHEAST OF A LINE FROM ROUGHLY SIERRA
BLANCO...JUST W OF RUIDOSO...TO NARA VISA IN QUAY COUNTY. MOST OF
THE RAIN SO FAR HAS BEEN LIGHT TO MODERATE THOUGH A FEW POCKETS OF
PERSISTENT HEAVY RAIN WERE NOTED IN AN AREA FROM JUST WEST OF
CORONA TO JUST WEST OF SUMNER LAKE. LOOKING FOR 1 TO 2 1/2 INCHES
IN WATCH AREA WITH LOCALIZED 3 OR EVEN 4 INCH AMOUNTS A
POSSIBILITY THROUGH THE VALID PERIOD OF THE WATCH. ELSEWHERE THE
STILL SLOWLY DIGGING UPPER TROUGH OVER S CAL WILL BRING JUST
ENOUGH DYNAMICS INTO THE MIX ACROSS THE REST OF THE STATE THAT AT
LEAST A FEW SHOWERS AND STORMS WILL CONTINUE IN THE LESS DEEP AND
RICH MOISTURE POOL THERE. FRI NIGHT AND SATURDAY WILL BRING A MORE
FORCEFUL DRY SLOT OVER MUCH OF THE STATE WHICH SHOULD QUIET THE WX
PATTERN CONSIDERABLY AND ALLOW NIGHTTIME TEMPS TO DROP AT LEAST SEVERAL
DEGREES LOWER. A BACK DOOR FRONT OR TWO WILL INVADE THE STATE
OVER THE WEEKEND WITH ONLY A LIMITED AMOUNT OF MOISTURE AVAILABLE.

&&

.AVIATION...
WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS WILL PRODUCE IFR CIGS
AND VSBYS ACROSS THE SOUTHEAST HALF OF THE AREA THROUGH FRIDAY.
MOUNTAIN OBSCURATION WILL BE COMMON ACROSS THE SOUTH CENTRAL
MOUNTAINS AND ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN.
FARTHER NORTHWEST...COVERAGE OF THUNDERSTORMS WILL BE ISOLATED TO
SCATTERED WITH MVFR CIGS AND VSBYS AND MOUNTAIN OBSCURATIONS
POSSIBLE.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z...KD

&&

.FIRE WEATHER...
HUMIDITIES WILL REMAIN ON THE HIGH SIDE FOR MOST OF THE AREA THROUGH
SATURDAY AS MOISTURE FROM THE REMNANTS OF WHAT WAS TROPICAL STORM
LOWELL FUELS SHOWERS AND THUNDERSTORMS.  THE EXCEPTION WILL BE THE
FAR NORTHWEST PART OF THE STATE WHERE A BIT OF DRIER AIR WILL WORK
IN FRIDAY AFTERNOON.  MINIMUM HUMIDITIES NEAR 25 PERCENT ARE
FORECAST.  THAT DRIER AIR WILL SPREAD EAST TO THE CENTRAL MOUNTAIN
CHAIN SATURDAY.  MEANWHILE...A BACKDOOR COLD FRONT WILL REPLENISH
MOISTURE ACROSS THE EAST...KEEPING THE CHANCE FOR SHOWERS AND
THUNDERSTORMS IN THE FORECAST.  HIGH PRESSURE WILL BEGIN TO BUILD
INTO THE INTERMOUNTAIN WEST SUNDAY...RESULTING IN A REDUCED CHANCE
OF RAIN AND LOWER HUMIDITIES FROM THE LATTER HALF OF THE WEEKEND
THROUGH EARLY NEXT WEEK.

..KD

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  53  80  48  83 /  10  10   5   0
GALLUP..........................  46  77  39  79 /  20  10   5   5
GRANTS..........................  48  75  41  78 /  20  20  10   5
GLENWOOD........................  55  79  49  82 /  50  50  20   5
CHAMA...........................  40  69  36  77 /  40  40  10   0
LOS ALAMOS......................  47  71  44  80 /  40  40   5   5
RED RIVER.......................  36  64  35  72 /  50  50  10  10
TAOS............................  46  69  39  79 /  40  40  10   5
SANTA FE........................  51  72  48  80 /  30  30  10   5
SANTA FE AIRPORT................  51  74  48  79 /  30  30  10   5
ESPANOLA........................  51  75  44  82 /  40  40  10   5
ALBUQUERQUE HEIGHTS.............  59  78  57  81 /  30  30  10   5
ALBUQUERQUE VALLEY..............  56  80  51  83 /  30  30  10   5
ALBUQUERQUE FOOTHILLS...........  58  78  52  82 /  30  30  10   5
ALBUQUERQUE WEST MESA...........  57  81  53  85 /  30  30  10   5
SOCORRO.........................  58  78  52  83 /  40  30  10   5
SANDIA PARK/CEDAR CREST.........  46  70  43  76 /  30  30  10   5
MORIARTY/ESTANCIA...............  51  74  46  79 /  40  30  10  20
CARRIZOZO.......................  55  74  52  83 /  60  50  20  20
RUIDOSO.........................  50  65  48  70 /  70  70  30  30
RATON...........................  49  70  43  76 /  50  40  20   5
LAS VEGAS.......................  48  68  45  75 /  50  40  10  10
ROY.............................  54  67  50  75 /  50  40  20  10
CLAYTON.........................  56  67  52  77 /  70  50  30  10
SANTA ROSA......................  58  76  50  85 /  60  50  20  10
TUCUMCARI.......................  60  72  56  82 /  70  70  30  10
FORT SUMNER.....................  60  74  55  82 /  80  70  20  10
CLOVIS..........................  59  72  56  78 /  80  70  40  20
PORTALES........................  58  72  55  83 /  80  70  30  20
ROSWELL.........................  63  75  62  85 /  80  70  30  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR THE FOLLOWING
ZONES...NMZ013-016>021-026.

&&

43/19
Hazardous weather outlook, Sep 11, 4:41 AM MST, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
541 AM MDT THU SEP 11 2008

NMZ001>021-026-121200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
541 AM MDT THU SEP 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
RAIN WILL INTENSIFY THIS AFTERNOON AND ESPECIALLY TONIGHT IN
LINCOLN...CHAVES...ROOSEVELT AND CURRY COUNTIES. THE POTENTIAL
EXISTS FOR LOCALIZED FLASH FLOODING TO DEVELOP AS THE REMNANTS
OF FORMER TROPICAL STORM LOWELL CROSS FROM THE PACIFIC. IT IS ALSO
POSSIBLE THAT SOCORRO...DE BACA AND QUAY COUNTIES MAY BE IMPACTED
BY THE HEAVY RAIN AND POTENTIAL FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAVY RAINFALL AND THE POTENTIAL FOR FLASH FLOODING MAY PERSIST
THROUGH FRIDAY OR FRIDAY NIGHT IN THE SOUTH CENTRAL MOUNTAINS AND
SOUTHEAST PLAINS...AND ALSO ON THE PLAINS OF DE
BACA...CURRY...QUAY...EASTERN SAN MIGUEL...EASTERN HARDING AND
SOUTHEASTERN UNION COUNTIES.

SATURDAY NIGHT THROUGH SUNDAY...IT IS BECOMING LESS LIKELY THAT HEAVY
RAIN FROM THE REMNANTS OF FORMER HURRICANE IKE WILL REACH NEW
MEXICO. RECENT COMPUTER MODEL ENSEMBLES INDICATE BETTER AGREEMENT
ON A TRACK THAT WOULD KEEP THE SYSTEM EAST OF OUR STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. CONTACT LOCAL LAW
ENFORCEMENT AGENCIES OR THE NATIONAL WEATHER SERVICE TO REPORT
FLASH FLOODING.

44

The radar

The Cannon AFB radar (KFDX), 146 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Guadalupe

When
September 11, 4:48 PM MST
Where
Guadalupe County, 1 mi NW of Vaughn
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Public
Coordinates
34.610, -105.212

A tropical funnel briefly touched down near Vaughn.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyThe tornado archive for New Mexico, 2008Warnings in New Mexico, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125093.